Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 2, NWS Pendleton, OR

May 19, 2021Crook County, Deschutes County, Jefferson County, Oregon

NWS Pendleton, OR issued this freeze warning at May 19, 2021, 2:54 AM PDT for Crook County, Deschutes County, Jefferson County, Oregon. It took effect at May 19, 2021, 10:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2021, 2:54 AM PDT (09:54 UTC)
In effect from
May 19, 2021, 10:00 PM PDT
Expired
May 20, 2021, 8:00 AM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

Counties Crook County, OR, Deschutes County, OR, Jefferson County, OR

The radar

The Pendleton radar (KPDT), 230 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS76 KPDT 190954
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
254 AM PDT Wed May 19 2021

ORZ511-192200-
/O.NEW.KPDT.FZ.W.0002.210520T0500Z-210520T1500Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
254 AM PDT Wed May 19 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Central Oregon.

* WHEN...From 10 PM this evening to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill sensitive
  vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
687 
WWUS76 KPDT 192044
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
144 PM PDT Wed May 19 2021

ORZ511-201500-
/O.CON.KPDT.FZ.W.0002.210520T0500Z-210520T1500Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
144 PM PDT Wed May 19 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as upper 20s expected.

* WHERE...Central Oregon.

* WHEN...From 10 PM this evening to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill sensitive
  vegetation.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
793 
WWUS76 KPDT 200549
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1049 PM PDT Wed May 19 2021

ORZ511-201500-
/O.CON.KPDT.FZ.W.0002.000000T0000Z-210520T1500Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
1049 PM PDT Wed May 19 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Central Oregon.

* WHEN...Now through 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
834 
WWUS76 KPDT 201455
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
755 AM PDT Thu May 20 2021

ORZ511-201600-
/O.EXP.KPDT.FZ.W.0002.000000T0000Z-210520T1500Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
755 AM PDT Thu May 20 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

Temperatures in Central Oregon have warmed to above freezing so
the Freeze Warning will expire as scheduled at 8 AM PDT.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at May 19, 2:12 AM PDT, 42 minutes earlier.

Area forecast discussion, May 19, 2:12 AM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
212 AM PDT Wed May 19 2021

.SHORT TERM...Today through Friday...A broad trough over the
western U.S. will dominate the weather during the short term. The
trough is now moving onshore with the center of the low just
north of Vancouver Island. The low will track south along the
WA/OR coast today then east along the Cascade Range tonight. The
low will begin to fill into multiple waves pinwheeling around each
other Thursday through Friday.

For today, the best chance of showers will be along the Cascades
as well as the eastern mountains and valleys where a frontal
boundary will set up in a southwest flow aloft. Precipitation
amounts will mostly be 0.1 inch or less today, although Wallowa
County could have up to 0.25 inch in the valleys and a 0.25-0.5
inch in the mountains. The front will push south of the forecast
area tonight with precipitation tapering off. On Thursday and
Thursday night...the trough will be directly over eastern WA/OR,
and all zones will have a chance of precipitation. Precipitation
amounts will generally range from a few hundredths to 0.3 inch. On
Friday, the main center of the trough will be over NV and
multiple waves will continue the chance of showers over eastern
Oregon with a slight chance farther north. Precipitation amounts
up to 0.25 inch are forecast on Friday with the heaviest amounts
over the John Day Basin and Ochoco Mountains.

The cold upper low could bring a few garden variety thunderstorms
to the area Thursday and Friday, although it will likely be
graupel showers. For now, will hold off mentioning thunderstorms
as these will be isolated and could be anywhere in the CWA. Winds
will be breezy for many areas during the short term period. Snow
levels will lower to near 2500-3500 feet late tonight and Thursday
morning...increasing to around 4000-4500 feet Thursday afternoon
and Thursday night. Despite the low snow levels, the snow-to-
liquid ratio will be less than 10:1. Therefore, snow
accumulations will be very light or none at all. The highest peaks
of the Wallowas, Cascades, and the Strawberry Wilderness are an
exception as up to a foot of snow is possible the next several
days.

Temperatures will be around 10-15 degrees below seasonal average
through Friday. A Freeze Warning will be issued for the
Bend/Redmond areas of Central Oregon tonight. Cloud cover will
keep other lowland elevations from falling below freezing but it
will be a chilly night in the mid- 30s to mid-40s (20s in the
mountains). Wister/85

.LONG TERM...Friday night through Tuesday. Upper low remains
centered over Nevada into eastern Oregon through Sunday morning.
Models are in good agreement with this scenario. This will
maintain the chance of showers over the forecast area with mostly
cloudy and cool conditions. Higher probabilities of rainfall over
Oregon closer to the low center. Marginal instability however
could be enough along with the cool temperatures aloft for
isolated thunderstorms. There will be a short break late Sunday
into Monday morning as a weak ridge moves across the Pacific
northwest. This will result in a decreasing trend in precipitation
and cloud cover. Another low quickly follows and will move into
the region late Monday into Tuesday with a return to showers and
mostly cloudy skies. High temperatures through the extended period
will be 5-10 degrees below normal. 94

&&

.AVIATION...06Z TAFs...VFR conditions should persist at the taf
sites through the period. Variable skies will be mostly sct-bkn
AOA 7kft, however could see CIGs lower to 4-6kft and a few
showers at RDM/BDN, mainly Wed afternoon/evening. Elsewhere,
mountain showers will develop early Wednesday morning and continue
through Wednesday night. Outside shot of showers approaching the
other terminals, but not enough confidence to include in the taf.
Winds generally 8-15kts, strongest Wednesday afternoon when higher
gusts are possible. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  38  58  42 /  10  10  50  50
ALW  64  42  59  45 /  10  10  50  40
PSC  67  45  62  48 /   0   0  40  40
YKM  63  41  64  44 /  20  10  40  50
HRI  67  41  63  45 /  10  10  50  50
ELN  58  40  58  41 /  20  20  40  50
RDM  56  30  55  34 /  20  30  20  40
LGD  54  36  52  39 /  30  20  50  50
GCD  55  34  55  38 /  40  10  30  50
DLS  63  45  63  48 /  20  10  30  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from 10 PM this evening to 8 AM PDT Thursday for
     ORZ511.

WA...None.
&&

SHORT TERM...85
LONG TERM....94
AVIATION...84

Nearby

Freeze Warnings in Oregon, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.